Texas, 2016

Flood in Texas, November 28, 2016

November 28, 2016 · NWS FWD · 1 event in 1 county or zone

Showers and thunderstorms moved across North and Central Texas late Sunday night into Monday morning associated with a cold front and an upper level trough. A few produced minor flooding and minor damage, but all storms remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms moved across North and Central Texas late Sunday night into Monday morning associated with a cold front and an upper level trough. A few produced minor flooding and minor damage, but all storms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 27, 11:02 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 27, 11:02 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1102 PM CST Sun Nov 27 2016

.AVIATION...
The easy part of the night is done, at least as far as the TAFs
go. For the past five to six hours, we have mainly had MVFR
ceilings to go along with the strong southerly winds. Those strong
winds continue, and have pushed surface dew points up from the mid
50s this afternoon, to 60-61 across the Metroplex. Low level
moisture continues to increase ahead of a Pacific front which will
move across the area overnight, giving at least scattered to
numerous showers and thunderstorms. For the Metroplex TAF sites,
believe showers and thunderstorms will be near the airports
between 9Z and 15Z, with the strongest storms likely in the 10-12Z
timeframe. This has pushed the timing of the rain/thunderstorms
back about two hours from the previous forecast.

Once the rain is done, the skies will clear quickly, and will be
followed by strong west to southwest winds around 20-25 knots.
This will create some concern with crosswinds, especially at the
Metroplex terminals. Winds should remain high between 15 and 23Z,
before slowly diminishing around sunset Monday.

Rest of the forecast remains on track, as discussed below in the
mesoscale discussion.

Fox

&&

.UPDATE...
Main update to the forecast was to tweak PoP/Wx, T and Wind grids
based on current observations and short term model guidance.
Otherwise, the remainder of the forecast remains unchanged. In
addition, the Mesoscale Update AFD has been appended below that
addresses the conditional risk for severe weather across North and
Central TX tonight.

Radar observations show a few batches of echoes across the
region. One batch was across our Central TX counties where it
appears that mostly sprinkles were being reported. As a result,
I've removed the mention of measurable precipitation here through
06 UTC and will carry a mention of sprinkles instead. Further
towards the northwest, elevated echoes across the Big Country
(near Sweetwater) have slowly blossomed and may be indicative of
some mid-level ascent starting to impinge on the area. Activity
will likely increase towards midnight across northwest zones
before increasing in areal coverage and intensity across the
remainder of North TX through the overnight hours into Monday.
With this in mind, I've expanded likely PoPs a bit further towards
the west and included a mention of severe thunderstorms in the
worded forecast for areas generally along and north of Highway
380. For severe weather details, please visit the Mesoscale Update
appended below.

Surface observations indicate low level moisture continues to
stream northward at this hour with the 60 degree isodrosotherm now
along the Red River. This low level moisture has surged a bit
further towards the northwest than previously expected. With this
moisture in place and the breezy southerly flow, I've nudged
overnight temperatures upward by a few degrees.

Finally, breezy conditions are still expected over the next 24
hours across a good portion of North and Central TX. The strongest
winds, however, are expected to occur in the wake of the Pacific
front. Wind gusts of up to 35 MPH will be possible, especially
across western/southwestern zones. For now, will hold off on any
wind advisories, but it's possible that wind advisory criterion could
be met, especially if deeper lower tropospheric mixing occurs.
Fire weather concerns should remain low to elevated due to the
high fuel moisture content. For details...see the fire weather
section below.

&&

.PREV DISCUSSION... /ISSUED 317 PM CST Sun Nov 27 2016/
A lead shortwave continues to quickly move east across Nebraska,
Kansas, and Oklahoma late this afternoon. A linear area of weak
showers and isolated thunderstorms has remained north of the Red
River, as the capping inversion(s) on this morning's 12Z FWD
sounding has kept any convection from developing further south.
The broad, main longwave trough was situated much further west and
encompassed the majority of the Rockies and Western U.S. In
addition, despite large-scale low level warm advection, quite the
diurnal spread in temperatures has been noted across the CWA this
afternoon. Temperatures this afternoon have struggled to get out
of the 50s across the northeast counties, while the upper
60s/lower 70s were noted across Central Texas. As for moisture,
lower 60s dew point temps were beginning to move north in a thin
corridor up the I-35 and into Central TX. Gusty south-southeast
winds 15 to 20 mph were ongoing across the region.

We expect a relatively quiet evening with regard to convection,
as we await the development of a very strong low level jet, the
arrival of a strong mid level shortwave moving across New Mexico,
and a pre-frontal surface trough currently moving into northwest
Texas from the Texas Panhandle and South Plains. We have
maintained low rain chances within the regime of increasing warm
advection, though the capping inversion should keep convection at
bay through midnight. High-resolution models do (at varying times
and locations) begin to increase convection across the northwest
counties with the arrival of the strong large-scale ascent and the
surface trough into our western counties in the 06z-08z time
period.

Strong lift and strong bulk shear in the 0-3km and 0-6km layers
are not in question. The wildcard for strong storms versus more of
a severe threat lies within the thermodynamic fields. The thin
layer of 60-65 degree dew points does surge up ahead of the pre-
frontal trough overnight, then remains across our far eastern
counties for a few hours Monday morning. SBCAPE/MLCAPE values
500-1000 J/KG are possible in a thin corridor during this time
frame, but instability likely will not be strong enough for
long-lived, deep and vigorous updrafts for a major severe weather
event. However, strong to localized marginally severe storms with
hail, very gusty winds, and frequent lightning are a good
possibility and agree with the Marginal Risk for our part of
Texas. In addition, brief periods of heavier rains will occur,
especially along and east of I-35 from the pre-dawn hours through
mid-late morning with precipitable water values well above normal
ahead of the system and up to 1.5 inches. We cannot rule out
amounts across the eastern half of the area of 1-2 inches, but the
progressive nature of the system should keep most areas less than
an inch. Being that our eastern counties are still in a moderate
to severe drought, they should be able to take on any brief heavy
bouts of rainfall without any widespread flooding issues. In
addition, the rainfall should at least improve the existing
drought conditions somewhat.

The strong shortwave trough and associated pre-frontal trough
will progress quickly east across our western counties before
daybreak, then exit our eastern counties by midday or shortly
thereafter. A cold front arrives on Monday afternoon, but the
airmass behind this feature is not expected to be overly chilly
per low level thermal fields. It will also be windy and much drier
in the afternoon with plentiful sunshine and highs warming to
between 65 and 75 degrees across the area. Many areas by afternoon
will see humidity values falling to between 25 and 30 percent west
of I-35. Any areas that don't see significant rainfall may see a
brief elevated to high fire danger for a few hours Monday
afternoon. It will remain breezy with west-southwest winds 10 to
15 mph Monday night. Despite mostly clear skies, the winds should
hold temperatures up overnight with lows Tuesday morning in the
40s. Tuesday will be partly sunny, as another strong shortwave and
associated cold front approach the area from the northwest late in
the day. Better moisture will likely be confined to Southeast
Texas and feel any light shower activity will remain southeast of
our CWA.

A second cold front will move into the northwest counties late
Tuesday, then gradually through the entire CWA Tuesday night,
with light northwest winds 10 mph or less. Lows will drop into the
30s northwest, to the 40s elsewhere. However, this cold front
will be deeper and extend through 850mb, thus highs on Wednesday
will be hard-pressed to get out of the 50s, despite plentiful
insolation across the area. The dry weather will continue into
Thursday, as cyclonic flow aloft dampens across the Southern
Plains with weak shortwave ridging expected. Most areas should
start out in the mid to upper 30s Thursday morning and can't rule
out patchy frost in protected, rural areas. The dry air should
warm up readily, however with highs warming to near 60 degrees.
In addition, winds will return from the south with the surface
high shifting east of the CWA late in the day.

By Friday, models forecast another cold front to backdoor in from
the northeast as a strong shortwave moves across the Mid Mississippi
Valley. Meanwhile, more mid and upper level energy will be digging
across the Great Basin into the Southwest U.S., with warm
advection increasing over the top of the very cool surface air
across West Texas on Friday, before overspreading the remainder of
the area next weekend. It appears the area is in for a raw and
wet weekend next weekend. I have continued the low rain chances
across the western half of the area late Friday into Friday night,
with a good chance of rain all of next weekend into early next
week. With very stable low levels and what little instability
aloft being confined to western parts of Central Texas, have
advertised mainly showers, though a few embedded rumbles of
thunder certainly can't be ruled out across our southwest
counties. Look for lows mostly in the 40s, and highs struggling
into the 50s to begin the month of December.

05/

&&
.FIRE WEATHER...
A Pacific front is expected to slide eastward through a majority
of North and Central TX on Monday. Winds aloft appear to be quite
strong with 925mb winds around 25-35 knots. Deep mixing through
700 mb should allow for strong post-frontal winds down to the
surface with sustained speeds of 15 to 25 MPH with gusts perhaps
as high as 35 MPH. Monday afternoon relative humidities will fall
below 30 percent, especially west of highway 281. While the
combination of winds and relative humidity may meet meteorological
standards for a Red Flag Warning---30 day rainfall analysis
combined with 1 and 10 hour fuel observations and forecasts
suggest that antecedent conditions should NOT necessitate a
critical fire weather threat on Monday afternoon. Low to moderate
fire spread rates courtesy of the breezy west winds, however, may
support a low to elevated fire weather threat.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    65  70  49  68  43 /  90  20   0   5   5
Waco                68  70  45  70  41 /  60  30   0  10   5
Paris               55  69  46  66  41 /  90  80   0   5  10
Denton              63  70  46  67  40 /  90  20   0   5   5
McKinney            63  70  46  67  41 /  90  30   0   5   5
Dallas              65  71  50  69  44 /  90  30   0   5   5
Terrell             63  71  47  68  42 /  80  50   0   5   5
Corsicana           64  72  47  70  43 /  70  60   0  10  10
Temple              65  71  45  71  43 /  50  30   0  10   5
Mineral Wells       63  69  44  67  38 /  80   5   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

14/24
Hazardous weather outlook, Nov 27, 7:55 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
755 PM CST SUN NOV 27 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
755 PM CST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT INTO MONDAY MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
ACROSS MUCH OF NORTH AND CENTRAL TEXAS...AHEAD OF AN APPROACHING
PACIFIC COLD FRONT. SOME STORMS MAY DEVELOP AS EARLY AS MIDNIGHT
ALONG AND EAST OF INTERSTATE 35/35E...AND MOVE EASTWARD TOWARD
DAYBREAK. ANOTHER BAND OF STORMS WILL LIKELY DEVELOP BETWEEN
MIDNIGHT AND 3 AM...CLOSER TO THE COLD FRONT OVER NORTHWEST TEXAS.
THIS BAND WILL ALSO MOVE QUICKLY EASTWARD TOWARD THE I-35 CORRIDOR
PRIOR TO DAYBREAK. A WET MORNING RUSH HOUR SHOULD BE EXPECTED.

THE THREAT FOR SEVERE WEATHER WILL BE HIGHLY CONDITIONAL AS
ADEQUATE DEEP LAYER WIND SHEAR WILL BE IN PLACE TO FOSTER ROTATING
STORMS. THIS IS EXPECTED TO YIELD A THREAT FOR HAIL...THE LARGEST
WHICH MAY GROW UP TO THE SIZE OF QUARTERS. IN ADDITION...STRONG
WIND SHEAR IN THE LOWEST SEVERAL THOUSAND FEET OF THE ATMOSPHERE
WILL BE IN PLACE. IF STORMS CAN SUSTAIN THEMSELVES AND REALIZE
THIS LOW LEVEL WIND SHEAR...DAMAGING WINDS AND A BRIEF TORNADO
RISK WILL BE POSSIBLE. STORM MOTION WILL BE VERY RAPID WHICH
SHOULD PRECLUDE A WIDESPREAD FLASH FLOOD RISK. A FEW INSTANCES OF
MINOR FLOODING WILL BE POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...MONDAY AFTERNOON THROUGH SATURDAY.
THUNDERSTORMS WILL CONTINUE EAST OF THE INTERSTATE 35 CORRIDOR
INTO THE AFTERNOON HOURS ON MONDAY. SOME STRONG STORMS WITH GUSTY
WINDS, SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. ALL STORMS
SHOULD MOVE EAST OF THE FORECAST AREA AROUND BY MIDDAY MONDAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED TONIGHT INTO
EARLY MONDAY MORNING DUE TO THE SHORT LIVED NATURE OF EXPECTED
HAZARDS AND EXPECTED STORM MOTIONS. HOWEVER...TIMELY REPORTS OF
SEVERE WEATHER OR IMPACTS ARE APPRECIATED.

24-BAIN

In the hours before

Special weather statement, Nov 28, 1:06 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
106 AM CST MON NOV 28 2016

TXZ100-101-280745-
JACK TX-YOUNG TX-
106 AM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YOUNG AND WESTERN JACK
COUNTIES UNTIL 145 AM CST...

AT 105 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF GRAHAM...MOVING EAST AT 60 MPH.

HALF INCH HAIL AND WINDS OF UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRAHAM...BRYSON AND NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

&&

LAT...LON 3327 9887 3340 9864 3339 9859 3340 9842
      3347 9842 3347 9828 3308 9830 3306 9876
TIME...MOT...LOC 0705Z 249DEG 51KT 3321 9867

24-BAIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montague

When
November 28, 1:10 AM CST to 4:00 AM CST
Where
Montague County, 2.15 mi WNW of Bowie to 0.55 mi W of Bowie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.579, -97.886

Emergency management reported flooding on Hwy 174 near Bowie, TX.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666075.